Uncontrollable high blood sugars in tacro patients

Posted by amorris63 @amorris63, Wed, May 22 6:10pm

Hi. I have a daughter who was born with biliary atresia. She had the Kasai procedure done at 9 weeks old and it eventually failed a few years later. She received a liver transplant at the age of 5 along with all types of complications (Epstein-Barr Virus, CMV, and a cancer called PTLD, rejection, etc). We made it through all of that and now she’s 11. Puberty starting to hit her and she’s taking Tacrolimus to help preventing rejection. She’s tried Sirolimus and Cellcept but those meds only worked for short time before her liver numbers began to increase again. Her great team of liver specialists at Childrens Hospital of Wisconsin decided to start her back on Tacro and now her blood sugars are out of control! Unfortunately Tacro is the only thing that keeps her liver “happy” but I fear her going into DKA due to blood sugars in 500’s. Is there any preteens parents that have experienced high blood sugars that insulin was not helping for their child?

Hi, @amorris63. Welcome to Mayo Connect. I am a liver/kidney transplant recipient, but as a grown woman with a different medical condition, I do not have any medical experience to share with you about your daughter. It is a fact that I know that you already are aware of that, medicines may cause an increased risk of certain side effects. Having said that, I will watch and wait with you for a response from another preteen parent.

Have your doctors told you anything about their thoughts or concerns about these high blood sugar levels?

Liked by cehunt57

REPLY

I am also an adult post liver transplant patient. However i have type 2 diabetes. I have experienced a problem with sugars too. Prior to my transplant, i had controlled my sugars by diet for 5 years. I was only on Metformin for first 6 months. After transplant they told me i would have to go on insulin. Right after transplant my sugars were in the 400 to 500 range for first couple months due to having to take high dosage of steroids. I remained on insulin for 2 yrs with sugars fluctuating 250 to 300 no matter the diet. Then my sugars started tanking and was experiencing hypoglycemia and they took me off insulin all together for about 6 months. My sugars returned to high numbers and am back on insulin. They are very difficult to control with what you eat but even harder to control when you have to take meds that effect them. I find it very hard as an adult so it must be 10X that when is your child. I have met with nutrisionist atleast 2 or 3 times and have learned about certain natural sugars in items you wouldn't expect. I am strictly a meat and potatoes guy for 53 yrs that loves candy and ice cream. Moderation haa helped for most part but still tough somedays. I hope they can solve your daughters sugars because i understand how scary all this is as an adult so again must be 10X to 100X scarier as a child and for her parents. I know my situation isnt the same but some similarities. Sometimes just getting on this support group to talk or vent gives a little relief of the daily pressures. I hope it helps you too.

REPLY

Hi @amorris63 and welcome to Connect. Do the doctors have any suggestions? My liver has been good with both tacro and sirolimus, just as I mentioned the tacrolimus was causing my creatinine to go high so they were concerned about that. Which tests indicate that her liver is having problems? Is it the ALT and AST as it is when the liver has problems before transplant? Your poor daughter, it must be even tougher for a young person to have to go through this than it is for adults. Kids want to be able to do and have (eat) the same things as their friends and she must have to be very careful.

Thanking of you and of your daughter. Please keep us updated on how she is doing.

Hi to you too, @bikermike and let me also welcome you to Connect. I'm sorry you have so much trouble with your sugars. I was on tacro, I am now on sirolimus because tacrolimus was causing my creatinine to go high. I had a problem initially after my transplant but that was from prednisone and as they decreased the dosage I stopped having a problem. Right now my sugars are not great but that's my own darned fault. I was spoiled for so long that I got careless. I am working hard to get it back under control, but I went out to lunch today to a restaurant that has the best rolls and ate one and a half. 🙁

I do eat dark chocolate but as much as I love ice cream I rarely eat it and now I am no longer able to because I have developed lactose intolerance. That seems to have been triggered by the immunosuppressants. I love breads and rolls though — too much.

JK

REPLY
Please login or register to post a reply.